Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Salt Lake City, UT

August 10, 2005Beaver County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2005, 6:46 PM MDT for Beaver County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 6:46 PM MDT (00:46 UTC)
Expired
Aug 10, 2005, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Beaver County, UT

The radar

The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 110047
FFWSLC
UTC001-110345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BEAVER COUNTY IN UTAH

* UNTIL 945 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLASH FLOODING IS OCCURRING ON THE SLOPES OF INDIAN PEAK IN WESTERN 
BEAVER COUNTY. THIS FLASH FLOODING WILL IMPACT REMOTE RANCHES AND 
BACK ROADS IN THE INDIAN PEAK AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3843 11383 3839 11401 3822 11392 3824 11375

$$

GIBSON
1 follow-up statement
000 
WGUS75 KSLC 110139
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
738 PM MDT WED AUG 10 2005

UTC001-110345-
BEAVER UT-
738 PM MDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MDT FOR WEST CENTRAL
BEAVER COUNTY...

AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
FLASH FLOODING OVER THE WARNED AREA.

EXCESSIVE RAIN OF 1 TO 3 INCHES HAS OCCURRED IN THE AREA OF INDIAN 
PEAK IN WESTERN BEAVER COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3843 11383 3839 11401 3822 11392 3824 11375

$$

CVG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT WED AUG 10 2005

.SYNOPSIS...DRIER AIR WILL SPREAD ACROSS NORTHERN UTAH DURING THE
DAY THURSDAY...WHILE A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS
SOUTHERN UTAH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS SHOW MEAN MID LEVEL RIDGE CENTERED OVER CO. 90KT
250MB JET ANALYZED OVER NORTHERN PLAINS WITH JET AXIS EXTENDING BACK
ACROSS NORTHERN UT. ADDITIONALLY...500MB SHEAR AXIS/DEFORMATION ZONE
IN PLACE ACROSS SOUTH CENTRAL INTO EASTERN UT (EVIDENT IN KICX
REFLECTIVITY LOOP). EXTENSIVE CLOUD COVER REMAINS IN PLACE ALONG AND
EAST OF THIS SHEAR AXIS...WHILE FURTHER WEST SKIES HAVE GENERALLY
CLEARED ACROSS MUCH OF WESTERN UT. VERY MOIST AIRMASS REMAINS IN
PLACE ACROSS MUCH OF THE FORECAST AREA WITH GOES-DERIVED
PRECIPITABLE WATER VALUES ANALYZED IN EXCESS OF 1 INCH. CU/TCU
BEGINNING TO DEVELOP OVER HIGHER TERRAIN...AND EXPECT CONVECTION TO
CONTINUE TO DEVELOP AND SPREAD ACROSS WESTERN HALF OF CWA LATE THIS
AFTERNOON THROUGH THE EVENING. WILL CONTINUE GOING FLASH FLOOD WATCH
THROUGH 10 PM FOR MUCH OF SOUTHWEST...SOUTH CENTRAL AND WEST CENTRAL
UT WHERE WEAK STEERING FLOW AND HIGH MOISTURE CONTENT WILL RESULT IN
FLASH FLOOD THREAT WITH ANY CONVECTION WHICH DEVELOPS.

SOME DISAGREEMENT BETWEEN MODELS REGARDING CONVECTIVE POTENTIAL
ACROSS NORTHERN UT THURSDAY...WITH NAM SUGGESTING MUCH DRIER AIR TO
OVERSPREAD THE AREA WHILE GFS APPEARS TO DEVELOP CONVECTION OVER
HIGHER TERRAIN BASED ON 500MB RH FIELDS. CURRENT VISIBLE SATELLITE
IMAGERY AND GOES PW IMAGERY INDICATE VERY DRY AIRMASS ACROSS
NORTHERN NV/EASTERN OR THIS AFTERNOON. IT SEEMS REASONABLE THIS
AIRMASS WILL ADVECT EASTWARD ACROSS NORTHERN UT TUESDAY UNDER MEAN
WESTERLY FLOW ALOFT...THUS HAVE SIDED WITH DRIER NAM. OTHERWISE
MOISTURE EXPECTED TO REMAIN IN PLACE ACROSS SOUTHERN UT SO HAVE
RETAINED MENTION OF THUNDER ACROSS THIS AREA...WITH HEAVY RAIN ONCE
AGAIN POSSIBLE.

MID LEVEL MOISTURE EXPECTED TO RETURN ACROSS NORTHERN UT FRIDAY AND
REMAIN IN PLACE THROUGH THE WEEKEND...WHILE DEEPER MOISTURE REMAINS
ACROSS SOUTHERN UT. HAVE COOLED TEMPS OVER THE WEEKEND A COUPLE
DEGREES BASED ON PROGGED 700MB TEMPS AND EXPECTED CLOUD COVER.

&&

.HYDRO...VERY MOIST AIRMASS COMBINED WITH WEAK WINDS ALOFT WILL
RESULT IN POTENTIAL FOR HEAVY RAINS WITH ANY STORMS WHICH DEVELOP
OVER CENTRAL AND SOUTHERN UT. HAVE ISSUED FLASH FLOOD WATCH IN
EFFECT UNTIL 10 PM.

&&

.AVIATION...CUMULUS DEVELOPMENT HAS REMAINED LIMITED THUS FAR OVER
NORTHERN UT...WHILE FURTHER WEST THUNDERSTORMS HAVE BEGUN TO DEVELOP
OVER HIGHER TERRAIN OF EASTERN NV. EXPECT THIS ACTIVITY TO BUILD
EASTWARD...AND MAY IMPACT KSLC AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM TONIGHT ZONES UTZ014>017-019-020.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 10, 6:35 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 AM MDT WED AUG 10 2005

UTZ001>021-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
635 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS...PARTICULARLY OVER
SOUTHERN UTAH. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TONIGHT
THEN DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MAINLY
SOUTHERN UTAH THROUGH THE REMAINDER OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:25 PM MDTFlash Flood WarningSLCKane3 hr
Aug 10, 9:39 PM MDTFlash Flood WarningSLCBeaver, Iron3 hr
Aug 10, 10:48 PM MDTFlash Flood WarningSLCIron3 hr
Aug 11, 3:35 PM MDTSevere Thunderstorm WarningSLCDuchesne26 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.